Senior Cocaine Abuse
Senior cocaine abuse is on the rise. The face of older adult abuse is changing. Not only is cocaine use “back” from its high use in the ’80s; it is taking hold in older populations as well.
While alcohol remains the top drug of choice among older adults, cocaine abuse is on the rise as well. Illegal drug use was once rare among those 50 and over. Between 2002 and 2009, the percentage of people that use illegal drugs has tripled, according to the National Institute of Health. Emergency room visits related to drug abuse have risen, and incidents of older adults seeking rehab for substance abuse are rising.
Baby Boomers are driving the rise in older adult drug abuse. Cocaine is among the drugs of choice in this population, along with marijuana, heroin and hallucinogens such as LSD. Aging Boomers grew up in an age of “Sex, Drugs and Rock ’n’ Roll,” and some who took drugs in their youth never quit. Old patterns may resurface as people struggle with life stresses or chronic pain, or as they simply seek a quick way to feel good.
Cocaine is dangerous for every age group, and older adults are profoundly vulnerable to its effects because aging bodies have less capacity to handle drug consumption. Cocaine is a strong addictive drug that acts as a central nervous system stimulant.
Crack cocaine is the freebase form of cocaine and can be smoked. It became a widely available street drug, while cocaine was the party “status” drug, especially in the 1980s. Cocaine slipped in popularity and then saw a resurgence in the past decade.
Effects of cocaine are physical and mental. The drug user may feel on top of the world while on a cocaine high. Although cocaine may produce euphoria, less pleasant effects include paranoia and aggression. Physical effects include increased body temperature, blood pressure and heart rate while blood vessels are constricting. This can lead to heart arrhythmia and death. Older people who may already have heart problems are in double jeopardy. Many longtime users of cocaine have suffered strokes and heart attacks, even after usage has ceased.